Recently people have been interested in powdered caffeine, especially the FDA, who are now issuing a warning to the public for them to be careful of the product. It has previously caused the death of a high school student who was only 18 and a 24 year old. Even though the powder is dangerous the FDA cannot remove the product completely as it is usually sold in supplements, but people have been buying it in bulk packets.
The main problem with the bulk packets is that it is near enough impossible to measure out. Recommended doses are to be between 1/64 and 1/16 of a teaspoon, which is impossible to measure using utensils from the average kitchen. You need something that measures milligrams, the average scale just won’t suffice.
Companies are selling 125,00 safe doses of caffeine in one package, which is an astounding amount. Some companies are already pulling the product such as Kreativ Health Inc. who do business as natural food supplements, agreed that they would comply with the warning the FDA put out there.
One person managed to buy a kilo of the caffeine, but since purchasing it some vendors have stopped selling them, and others sell pre-dosed pills so consumers don’t have to measure it out. The bag contained as much caffeine as 2500 to 5000 cups of coffee, the same as 15,625 cans of Coca-Cola. It’s a scary amount to have in one pouch.
This makes it much easier to overdose, which is why it is so dangerous. To some people it is appealing as it is easy to use and doesn’t contain the sugar or any other unhealthy ingredients that are found in fizzy drinks.
As it is a very strong dosage it causes blood pressure and heart rate to spike dangerously. When you have a large amount of the product your heart beat can go up to 200 beats per minute, compared to a normal resting rate of 60-100 beats per minute for a healthy adult.
You have a higher risk of a heart attack or stroke, regardless of what age you are or any previous health conditions, says Nicole Weinberg, MD, a cardiologist at Providence Saint John’s Health Center in Santa Monica, California. This in itself shows how dangerous this powder can be.
Not only this but it can keep you up at night and worsen anxiety if you already have it.
Caffeine overdose is known as caffeine intoxication, in which the central nervous system is in a state of over-stimulation. The symptoms of which are:
Much larger overdose symptoms may include:
And of course, the worse symptom is in fact death. These symptoms would be enough to scare off anyone.
They have recommended that we avoid the products completely, especially the bulk bags sold over the internet. Their warning is mainly to parents of young people as it can seem attractive and are advised to stop using it if you have an adverse effect related to the caffeine.
You should always seek medical advice if anything goes wrong and you feel unwell in the slightest after using the product.
Laura MacCleery, the Center for Science in the Public Interest’s regulatory affairs director said:
People assume something this dangerous would not be sold to consumers in this form. They are used to seeing warning labels and childproof caps on aspirin. And this is just a zip-lock bag.
They are applauding the FDA for making this move, which they hope will lead to a full blown ban on the product. The FDA are giving companies 15 days to respond to their warnings and to stop the production of the dangerous powder.
Disclaimer: Our reviews and investigations are based on extensive research from the information publicly available to us and consumers at the time of first publishing the post. Information is based on our personal opinion and whilst we endeavour to ensure information is up-to-date, manufacturers do from time to time change their products and future research may disagree with our findings. If you feel any of the information is inaccurate, please contact us and we will review the information provided.